Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 22, NWS Flagstaff, AZ

July 31, 2012Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 31, 2012, 12:22 PM MST for Apache County, Arizona. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 12:22 PM MST (19:22 UTC)
Expired
Jul 31, 2012, 12:41 PM MST
In force
19 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 158 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS55 KFGZ 311922
SVRFGZ
AZC001-312000-
/O.NEW.KFGZ.SV.W.0022.120731T1922Z-120731T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1222 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 100 PM MST

* AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR LYMAN LAKE STATE PARK...OR 18 MILES NORTHWEST OF
  SPRINGERVILLE...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LYMAN LAKE STATE PARK...
  ST. JOHNS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3464 10961 3468 10935 3431 10929 3428 10950
TIME...MOT...LOC 1922Z 169DEG 18KT 3438 10942

$$
1 follow-up statement
589 
WWUS55 KFGZ 311941
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1241 PM MST TUE JUL 31 2012

AZC001-311951-
/O.CAN.KFGZ.SV.W.0022.000000T0000Z-120731T2000Z/
APACHE AZ-
1241 PM MST TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL APACHE COUNTY IS
CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER 
THE STORM MAY STILL PRODUCE MODERATE TO HEAVY RAIN...ALONG WITH 
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

LAT...LON 3464 10961 3468 10935 3431 10929 3428 10950
TIME...MOT...LOC 1941Z 169DEG 18KT 3447 10944

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:23 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 31, 9:23 AM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
923 AM MST TUE JUL 31 2012

.SYNOPSIS...A MOIST SOUTHEASTERLY FLOW WILL KEEP NORTHERN ARIZONA IN
A WET MONSOON PATTERN TODAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH LOCALLY HEAVY RAINFALL. A SLIGHT
DRYING TREND WILL DEVELOP WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...CURRENT FORECAST PACKAGE LOOKS GOOD WITH NO UPDATES
PLANNED THIS MORNING. AS PREVIOUSLY MENTIONED...STRONGER MID LEVEL
WINDS ACROSS NORTHERN AZ THIS MORNING...NOTED BY A 40+ KT SPEED MAX
AROUND 500-550 MB ON THE FGZ SOUNDING...WILL RESULT IN STRONGER WIND
SHEAR AND MAY LEAD TO A FEW STRONGER STORMS TODAY. HEAVY
RAIN...MARGINALLY SEVERE HAIL...AND STRONG GUSTY WINDS WILL ALL BE
POSSIBLE. BEST STORM COVERAGE IS EXPECTED ACROSS FAR WESTERN AZ
WHERE MOISTURE PROFILES REMAIN DEEPEST...THUS THIS AREA WILL SEE THE
BEST THREAT FOR LOCALIZED FLOODING AS WELL.

&&

.PREVIOUS DISCUSSION (230 AM MST)...SIMILAR PATTERN TO YESTERDAY
WILL CONTINUE TODAY WITH A STRONG AREA OF HIGH PRESSURE ALOFT
CENTERED OVER THE SOUTHERN PLAINS. CIRCULATION AROUND THIS FEATURE
WILL MAINTAIN THE SOUTHEASTERLY FLOW OVER ARIZONA AND WILL CONTINUE
TO BRING TROPICAL MOISTURE NORTHWARD ACROSS THE STATE.

WEAK CYCLONIC CENTER AND INVERTED TROUGH REMAIN ACROSS THE SOUTHWEST
WITH THE CENTER OVER SRN CALIF AND THE TROUGH EXTENDING NORTHWARD
ALONG THE AZ/NV BORDER TODAY. AN AREA OF SLIGHTLY STRONGER WINDS
ALOFT WILL BE LOCATED TO THE EAST OF THIS LOW. THIS BAND OF STRONGER
WINDS WILL RESULT IN FASTER STORM MOTION TODAY AND THIS COULD
MITIGATE THE IMPACT OF HEAVY RAINS. IN ADDITION...THE STRONGER WINDS
AND SHEAR WILL ALLOW A FEW STORMS TO BECOME MARGINALLY SEVERE WITH
SMALL HAIL AND STRONG WINDS POSSIBLE.

ON WEDNESDAY...THE CYCLONIC SYSTEM WILL MOVE NORTHWARD AND THE FLOW
ACROSS AZ WILL BEGIN TO VEER MORE TO THE SOUTHWEST. THIS WILL START A
SLIGHT DRYING TREND ACROSS THE STATE THAT SHOULD CONTINUE FOR THE
NEXT SEVERAL DAYS.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON HOURS. EXPECT
EXTREMELY HEAVY RAIN UNDER ANY STORMS ALONG WITH ERRATIC GUSTY
WINDS. STORMS WILL DIMINISH IN COVERAGE BECOMING MORE ISOLATED AFTER
02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS/DB
AVIATION.......MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 31, 5:00 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST TUE JUL 31 2012

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING MODERATE TO
HEAVY SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY AND
TONIGHT. SOME OF THESE STORMS MAY PRODUCE SUBSTANTIAL RAINFALL IN A
SHORT PERIOD OF TIME RESULTING IN LOCALIZED FLOODING. SMALL HAIL AND
STRONG WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY BUT THE RISK OF
HEAVY RAINFALL WILL DECREASE DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 31, 10:55 AM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1055 AM MST TUE JUL 31 2012

AZZ014-311815-
APACHE AZ-
1055 AM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 1115 AM MST

AT 1052 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR VERNON...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   VERNON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3421 10965 3423 10966 3422 10971 3426 10975
      3426 10984 3430 10985 3444 10985 3448 10968
      3421 10963
TIME...MOT...LOC 1755Z 168DEG 13KT 3424 10975
Special weather statement, Jul 31, 11:04 AM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1104 AM MST TUE JUL 31 2012

AZZ013-016-311830-
NAVAJO AZ-
1104 AM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 1130 AM MST

AT 1102 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF HEBER-OVERGAARD...MOVING
NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HEBER-OVERGAARD...
  RURAL SOUTHWESTERN NAVAJO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3449 11076 3464 11060 3434 11038 3423 11055
TIME...MOT...LOC 1803Z 143DEG 11KT 3436 11053

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:51 PM MSTSevere Thunderstorm WarningFGZApache24 min
Jul 30, 5:54 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Jul 30, 6:03 PM MSTSevere Thunderstorm WarningFGZApache, Navajo27 min
Jul 30, 6:43 PM MSTSevere Thunderstorm WarningFGZCoconino32 min
Jul 30, 7:01 PM MSTAreal Flood AdvisoryFGZApache119 min
Jul 31, 12:15 AM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 31, 10:55 AM MSTSpecial Weather StatementFGZ20 min
Jul 31, 11:04 AM MSTSpecial Weather StatementFGZ26 min
Jul 31, 11:38 AM MSTSevere Thunderstorm WarningFGZNavajo22 min
Jul 31, 12:07 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 31, 12:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 31, 12:57 PM MSTSpecial Weather StatementFGZApache33 min
Jul 31, 1:14 PM MSTSpecial Weather StatementFGZ31 min
Jul 31, 1:39 PM MSTSpecial Weather StatementFGZ36 min
Jul 31, 2:04 PM MSTSpecial Weather StatementFGZApache26 min
Jul 31, 2:21 PM MSTSpecial Weather StatementFGZ24 min
Jul 31, 3:00 PM MSTSpecial Weather StatementFGZ30 min
Jul 31, 3:16 PM MSTSpecial Weather StatementFGZ29 min
Jul 31, 3:55 PM MSTSpecial Weather StatementFGZ35 min
Jul 31, 4:14 PM MSTSpecial Weather StatementFGZ31 min
Jul 31, 4:48 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.